Fatal COVID-19 Breakthrough Case Following Severe Reaction to ChAdOx1 nCoV-19 Vaccine

SUMMARY  

We report a case from an ongoing COVID-19 vaccines long-term safety study. We describe a fatal SARS-CoV-2 breakthrough infection occurring after a serious adverse reaction to ChAdOx1 nCov-19 vaccine.

Two years into the outbreak, COVID-19 treatment and preventive care are still not sufficiently personalized. Radiographic and laboratory findings commonly used to monitor progression to severe disease fail to select appropriate treatment or subsequent immunization regimen while predicting response to therapy remains a clinical challenge.

Retrospectively analyzing post-immunization adverse events helps in understanding the relationship between host susceptibility and vaccine efficacy, which may ultimately lead to improved interventions.



CASE PRESENTATION

An otherwise healthy 84-year-old male tested positive for SARS-CoV-2 with a reverse transcription-polymerase chain reaction (RT-PCR) about 2 months after getting a COVID-19 vaccine. He was a participant in an ongoing COVID-19 vaccines long-term safety study NCT04832932. He had no known past medical problems or allergies and was not on any medications except daily topical beta-blocker eye drops prescribed after vaccination. His social history was negative for tobacco or drug use. He led a physically active lifestyle and was always compliant about wearing a face mask in public.

Approximately 24 hours after receiving the first dose of the Vaxzevria - AstraZeneca COVID-19 (AZD1222 also known as ChAdOx1 nCov-19 or C19VAZ) vaccine, the patient had a near fall experience because of a sudden bilateral lower extremity stiffness. Besides swelling and skin redness at the injection site, he also developed extreme fatigue, muscular weakness, respiratory distress with tachypnea (over 30 breaths per minute that decreased to 25 breath per minute for the next few hours after rest) and tachycardia (resting heart rate of 100-110 beats per minute for the next 15 hours). He had walking difficulties and his gait appeared stiff (spastic/ataxic). Acute symptoms resolved within 24 hours without treatment and with no significant sequelae, although about 4 weeks later he developed delayed localized cutaneous reaction, possibly as a result of reactivated latent skin infection.


6.5 weeks after receiving the vaccine, the gentleman experienced acute nighttime cough and a few days later had an episode of gastrointestinal distress. Next week he presented with sudden onset of low-grade fever and fatigue. Oropharyngeal and nasal swab sampling for COVID-19 was performed on day 2. By the time PCR test results were returned as positive, the patient had 2 fall incidents. When the ambulance arrived, early morning of day 4, he was not able to lift his arms nor even index fingers for a basic neurological exam. He was hospitalized with asthenia and mild dyspnea.


Patient’s status on admission was classified as moderate based on normal blood values and chest computed tomography (CT) score of 12. This score comprised the sum of scores for each of the 5 lung lobes, with each lobe awarded 0 to 5 points, depending on the percentage of the involvement, including ground-glass opacity, interstitial opacity, and air trapping on thin-section: 0 (0%), 1 (<5%), 2 (5-25%), 3 (26-49%), 3 (50-75%), or 5 (76-100%). The scoring system was an adaptation of a method previously established to describe idiopathic pulmonary fibrosis and severe acute respiratory syndrome (SARS).


During the hospital stay, the patient received low molecular weight heparin (LMWE) for thromboprophylaxis, ventilator support, broad-spectrum antibiotics and antipyretics along with other supportive treatments. In view of rapidly progressing COVID-19 pneumonia he also received dexamethasone.

On the first day of admission, supplemental oxygen was administered with a low-flow system via nasal cannula. This helped to achieve peripheral oxygen saturation (SpO2) range of 96% to 97%. LMWE was started on admission. On the evening of the second day, the patient was found to be in respiratory distress. He was tachypneic and in severe pain since that morning. His laboratory evaluation revealed elevated levels of C-Reactive Protein (CRP) and Alanine Aminotransferase (ALT). The hospital was not equipped with electromyography machines and could not reliably distinguish rapidly progressing weakness from myopathy, neuropathy, fatigue or asthenia.

On the third day of admission (day #6 of symptoms) the patient developed higher fever (axillary temperature,100.5oF) that continued to increase reaching 101oF 24 hours later. Fever was unresponsive to usual measures and required intravenous Metamizole administration. Dexamethasone was prescribed, but CRP levels kept increasing exponentially (from 3 mg/L on the day of admission to 11 mg/L on day #3, to 72 and 134 mg/L on days #5 and 6 in the hospital) indicative of acute inflammation and a possible cytokine storm.

On the 5th day of admission (day #8 of symptoms), the patient no longer had fever, but his oxygen levels kept dropping. A Continuous Positive Airway Pressure (CPAP) was initiated, but less than 24 hours later (day #9 of symptom onset), the patient was found unresponsive with SpO2 at 60%. He was intubated and moved to ICU. Levels of positive end-expiratory pressure (PEEP) were maximally increased to provide acceptable oxygenation, but pulmonary indices continued to deteriorate. On the 5th day in ICU (day #12) patient progressed to septic shock. Despite ongoing antibiotic treatment, ventilatory and vasopressor support, he developed cardiac arrest and died on the 12th day in ICU (day #17 of hospitalization, day # 20 of symptom onset).

----

REFERENCE
I.S.Gabashvili Fatal COVID-19 Breakthrough Case Following Severe Reaction to ChAdOx1 nCov-19 Vaccine, Medical Case Reports, December 2021 DOI: 10.13140/RG.2.2.32403.14883

Comments

Popular posts from this blog

Study linking excess deaths and SARS-CoV2 vaccinations in Scotland

Octuple-COVID-19-vaccinated politician dies from COVID-19 at 75

Breakthrough long COVID in a patient with rheumatoid arthritis